About this Journal Submit a Manuscript Table of Contents
Journal of Osteoporosis
Volume 2011 (2011), Article ID 810697, 4 pages
http://dx.doi.org/10.4061/2011/810697
Case Report

Bilateral Femoral Insufficiency Fractures Likely Related to Long-Term Alendronate Therapy

Department of Orthopedics, University of Calgary, 711B, 3607-49 ST NW, Calgary, Alberta, Canada T3A 2H3

Received 4 November 2010; Accepted 8 March 2011

Academic Editor: David L. Kendler

Copyright © 2011 Ravindra Gudena et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Osteoporosis-related fractures are a major public health problem and one in two women and one in four men are affected with osteoporosis-related fractures. Alendronate (Fosamax) is one of the first bisphosphonates used to treat osteoporosis effectively. Recently, however, there is a concern regarding long bone insufficiency fractures related to long-term alendronate therapy. We report a case of bilateral femoral insufficiency fractures likely related to long-term alendronate therapy, the classic symptoms, signs, and treatment of these fractures.